Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 109, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 2011, 3:04 PM PDT for Inyo County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2011, 3:04 PM PDT (22:04 UTC)
- Expired
- Jul 29, 2011, 3:45 PM PDT
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Inyo County, CA
The radar
The San Joaquin Valley radar (KHNX), 134 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
680
WUUS55 KVEF 292204
SVRVEF
CAC027-292245-
/O.NEW.KVEF.SV.W.0109.110729T2204Z-110729T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 PM PDT FRI JUL 29 2011
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN INYO COUNTY IN EASTERN CALIFORNIA...
* UNTIL 345 PM PDT.
* AT 256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR ASPENDELL...AND MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...ASPENDELL...SOUTH LAKE...4 JEFFREY...
BIG TREES CAMPGROUND...CREEKSIDE RV PARK...FORKS CAMPGROUND...
INTAKE CAMPGROUND...MOUNTAIN GLEN CAMPGROUND...NORTH LAKE
CAMPGROUND...SABRINA CAMPGROUND AND WILLOW CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
&&
LAT...LON 3724 11866 3727 11868 3738 11858 3730 11833
3711 11858 3713 11860 3713 11864 3714 11866
3717 11865 3719 11867 3720 11866 3721 11868
TIME...MOT...LOC 2202Z 215DEG 15KT 3725 11857
$$
STACHELSKI2 follow-up statements
353
WWUS55 KVEF 292227
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 PM PDT FRI JUL 29 2011
CAC027-292245-
/O.CON.KVEF.SV.W.0109.000000T0000Z-110729T2245Z/
INYO CA-
327 PM PDT FRI JUL 29 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTHWESTERN INYO COUNTY...
AT 318 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BIG TREES
CAMPGROUND...OR 6 MILES NORTHEAST OF ASPENDELL...AND WAS NEARLY
STATIONARY.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
&&
LAT...LON 3724 11866 3727 11868 3738 11858 3730 11833
3711 11858 3713 11860 3713 11864 3714 11866
3717 11865 3719 11867 3720 11866 3721 11868
TIME...MOT...LOC 2227Z 215DEG 15KT 3734 11849
$$
STACHELSKI496
WWUS55 KVEF 292241
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT FRI JUL 29 2011
CAC027-292250-
/O.EXP.KVEF.SV.W.0109.000000T0000Z-110729T2245Z/
INYO CA-
341 PM PDT FRI JUL 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN INYO COUNTY WILL
EXPIRE AT 345 PM PDT...
THUNDERSTORMS OVER THE EASTERN SIERRA NEAR LAKE SABRINA HAVE
WEAKENED TO BELOW SEVERE LEVELS AT THIS TIME. THEREFORE THE SEVERE
THUNDERSTORM WARNING FOR THIS AREA WILL BE ALLOWED TO EXPIRE.
LAT...LON 3724 11866 3727 11868 3738 11858 3730 11833
3711 11858 3713 11860 3713 11864 3714 11866
3717 11865 3719 11867 3720 11866 3721 11868
TIME...MOT...LOC 2240Z 215DEG 15KT 3738 11845
$$
STACHELSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:15 AM PDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 29, 10:15 AM PDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1015 AM PDT FRI JUL 29 2011 .SYNOPSIS...MOISTURE WILL SPREAD NORTH AND WEST THROUGH THE WEEKEND...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASING IN PROBABILITY AND COVERAGE EACH DAY. DRIER AIR WILL BEGIN TO SPREAD INTO CALIFORNIA MONDAY AND WORK EAST BY MID-WEEK...LIMITING THUNDERSTORMS TO MAINLY MOHAVE COUNTY BY WEDNESDAY. && .UPDATE...ELEVATED CONVECTION TURNED INTO SCATTERED THUNDERSTORMS THIS MORNING OVER DEATH VALLEY AND SOUTHERN NYE COUNTY. THIS WAS APPARENTLY DEVELOPING IN RESPONSE TO AN UPPER LEVEL DISTURBANCE DEPICTED BY BOTH THE NAM AND GFS WHICH WAS MOVING WESTWARD ACROSS SOUTHERN NEVADA. SHOWERS WERE ALSO MOVING INTO SOUTHEAST MOHAVE COUNTY THIS MORNING. INYO...ESMERALDA...CENTRAL NYE AND MOHAVE COUNTIES SHOULD SEE THE BEST COVERAGE OF THUNDERSTORMS THROUGH THIS AFTERNOON. THE 12Z LAS VEGAS SOUNDING INDICATED MARGINAL INSTABILITY WITH LIMITED CAPE BUT THE NAM BUFR SOUNDING SHOWS CAPE INCREASING TO AROUND 600 J/KG BY THIS AFTERNOON. THE BAND OF CONVECTION OVER MOHAVE COUNTY WILL BE MOVING TO THE NORTHWEST AND COULD ALSO ENHANCE THUNDERSTORM DEVELOPMENT IN CLARK COUNTY THIS AFTERNOON. THE FORECAST WILL BE UPDATED TO INCREASE POPS/WEATHER COVERAGE OVER THE AFOREMENTIONED FAVORABLE AREAS AND EVEN. && .AVIATION...FOR MCCARRAN...SOUTHEAST WINDS 6-8KTS CAN BE EXPECTED THROUGH THIS AFTERNOON THEN BECOMING LIGHT SOUTHERLY AROUND 7KTS THIS EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN THE MOUNTAINS SURROUNDING THE VALLEY...BUT WILL KEEP MENTION OUT OF TAF AND ONLY INCLUDE CB. TSRA COULD CREATE GUSTY AND ERRATIC WINDS FROM ASSOCIATED OUTFLOW BOUNDARIES. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SOUTH TO SOUTHEAST WINDS 10KTS OR LESS FOR MUCH OF THE AREA TODAY WITH THE EXCEPTION OF ANY THUNDERSTORM OUTFLOW BOUNDARIES THAT MAY CAUSE ERRATIC AND GUSTY WINDS. ISOLATED SHRA AND TSRA WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY IN THE AFTERNOON AND EVENING WITH THE BEST CHANCES ACROSS THE HIGHER ELEVATIONS AS WELL AS IN MOHAVE COUNTY. && .PREV DISCUSSION... 320 AM PDT FRI JUL 290 2011 .SHORT TERM...INVERTED TROUGH NEAR THE BIG BEND OF TEXAS MADE LAST EVENING...CARRYING OVER INTO THIS MORNING BY FAR THE MOST ACTIVE I HAVE SEEN THE 2011 MONSOON ACROSS NORTHERN MEXICO. EARLY MORNING SATELLITE SHOWS AND EXTENSIVE DEBRIS SHIELD ENCOMPASSING MUCH OF ARIZONA WITH CLOUDS TRYING TO EXPAND WESTWARD INTO MOHAVE COUNTY AND SOUTHEAST CALIFORNIA. UNFORTUNATELY FOR US...DYNAMICS ASSOCIATED WITH INVERTED TROUGH WILL STAY TO OUR EAST AS FEATURE SLOWLY MOVES NORTHWARD ACROSS WESTERN NEW MEXICO AND EASTERN ARIZONA TODAY THROUGH SUNDAY. STRONG HIGH PRESSURE CENTER REMAINS POSITIONED OVER THE SOUTHERN HIGH PLAINS MID-LEVELS WILL CONTINUE TO MOISTEN UNDER PREVAILING SOUTHEAST FLOW. NAM BUFR SOUNDING FOR LAS VEGAS PROGS PW VALUES NEAR 1.30 INCHES THIS AFTERNOON...INCREASING TO AROUND 1.50 INCHES SATURDAY AND SUNDAY. SLOW STORM MOTION AND WELL ABOVE NORMAL PW VALUES SUGGEST ANY THUNDERSTORM OVER THE WEEKEND HAS THE POTENTIAL OF PRODUCING HEAVY RAIN. NOCTURNAL THUNDERSTORMS NOT OUT OF QUESTION THIS WEEKEND ESPECIALLY IF THERE IS A DISTURBANCE EMBEDDED IN THE FLOW. THE CLOUDINESS AND INCREASE IN SURFACE DEWPOINTS WILL LEAD TO BELOW NORMAL TEMPERATURES OVER THE WEEKEND...WHICH COMES ALONG WITH THAT UNCOMFORTABLE FEEL OF HIGHER HUMIDITY VALUES. .LONG TERM...UPPER LEVEL TROUGH APPROACHING THE WEST COAST MONDAY WILL START TO BRING DRYER AIR INTO THE REGION AND HELP PUSH THE MONSOONAL MOISTURE FURTHER EAST. MONDAY STILL LOOKS LIKE A FAIRLY ACTIVE DAY OVER THE EASTERN THIRD OF THE AREA AS DEEPER MOISTURE REMAINS IN PLACE. ANOTHER FACTOR WILL BE TROPICAL SYSTEM DON THAT IS CURRENTLY OVER THE WESTERN GULF OF MEXICO. MODELS AND NHC ARE TAKING THIS TRACK A BIT FURTHER SOUTH THAN 24HRS AGO AND TRACK THE REMAINING MOISTURE ACROSS NORTHERN MEXICO. ITS POSSIBLE THAT THIS MOISTURE COULD GET CAUGHT UP IN THE FLOW AND ADD ADDITIONAL MOISTURE TO THE EASTERN AREAS OF THE CWA. THIS WOULD LIKELY OCCUR MONDAY OR TUESDAY SO THIS WILL NEED TO BE WATCHED. TROUGH IS FORECAST TO CONTINUE TO DIG NEXT WEDNESDAY THROUGH FRIDAY PUSHING MUCH OF THE MOISTURE EAST AND LEAVING ONLY THE EASTERN HALF OF MOHAVE COUNTY IN THE THUNDERSTORM THREAT. SOUTHWEST FLOW IS EXPECTED OVER THE REMAINDER OF THE AREA WITH DRY CONDITIONS. TEMPERATURES WILL REMAIN CLOSE TO OR SLIGHTLY BELOW NORMAL THROUGH THE WEEK. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...ADAIR AVIATION...STACHELSKI PREV DISCUSSION...PIERCE/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 5:04 AM PDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 504 AM PDT FRI JUL 29 2011 AZZ001>003-036-CAZ519>527-NVZ014>022-301000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 504 AM PDT FRI JUL 29 2011 /504 AM MST FRI JUL 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR AS MONSOON MOISTURE INCREASES FROM THE SOUTHEAST. THE THREAT FOR HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF HAZARDOUS WEATHER INCREASES SATURDAY THROUGH MONDAY AS THERE IS A HIGHER PROBABILITY OF SHOWERS AND THUNDERSTORMS. THERE WILL BE A GREATER THREAT OF FLASH FLOODING FROM HEAVY RAINFALL. STORMS WILL ALSO PRODUCE GUSTY WINDS WHICH COULD CATCH SOME BOATERS OFF GUARD ON AREA LAKES AS WELL AS DANGEROUS LIGHTNING. THE HIGHER HUMIDITY VALUES WILL LEAD TO A FEELING OF GREATER DISCOMFORT. DRIER AIR MOVING INTO CALIFORNIA EARLY IN THE WEEK WILL EVENTUALLY LIMIT ANY THUNDERSTORMS TO MOHAVE COUNTY BY THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 12:31 PM PDT | Areal Flood Advisory | VEF | Inyo | 4 hr |
| Jul 29, 2:55 PM PDT | Flash Flood Warning | VEF | Inyo | 106 min |
| Jul 29, 3:16 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 51 hr |
| Jul 29, 4:37 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
| Jul 29, 4:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.